Medical product alert N°8/2023: Substandard (contaminated) syrup and suspension medicines

Warning summary

This WHO medical product alert refers to five different syrup and suspension medicines initially discovered in Maldives and Pakistan and notified to WHO on 8 November 2023. Some of the affected products were also found in Belize, Fiji and the Lao People’s Democratic Republic.

The five products are Allergo Syrup, Emidone Suspension, Mucorid Syrup, Ulcofin Suspension and Gincel Syrup. A total of 23 batches of these products are affected. The specified manufacturer of all affected products is PHARMIX LABORATORIES (PVT.) LTD (Pakistan).

In November 2023, samples of five different batches of Allergo Syrup were tested for non-compliance by the Quality Control Laboratory of the Maldives Food and Drug Authority (MFDA) in accordance with the Thin Layer Chromatography (TLC) test for Diethylene Glycol and Ethylene Glycol. For inclusion in The International Pharmacopoeia. Routine screening identified unacceptable amounts of diethylene glycol and ethylene glycol as contaminants. Laboratory testing conducted by the Therapeutic Goods Administration in Australia confirmed that all five batches were contaminated with ethylene glycol, which was not more than the accepted limit of 0.10% for the 0.62 to 0.82% w/w level.

Drug Regulatory Authority of Pakistan (DRAP) conducted further inspection of Formics Laboratories (PVT.) LTD. A review of DRAP’s manufacturing facility and manufacturing records indicates that Diethylene Glycol/Ethylene Glycol may be present as contaminants in other products and batches manufactured by Formics Laboratories (PVT.) LTD. The safety and quality of these products cannot be guaranteed.

As a precautionary measure, Formix Laboratories was directed by DRAP to stop production of all oral liquid dosage medicines and on 16 November 2023, DRAP issued a recall alert for five different syrup medicines manufactured by Formix Laboratories. See DRAP Alert No. I/S/11-23-40.

This medical product alert no. Products referred to in 8/2023 may be distributed to other countries or regions through formal and informal markets.

To date, no reports of adverse effects related to the affected products have been notified to WHO. However, while this medical product alert specifically relates to the products referred to in the Annex, WHO recommends further vigilance and testing for oral liquid dosage medicines produced by PHARMIX Laboratories (PVT.) between December 2021 and December 2022, out of caution. .

Please refer to Appendix 1 of this alert for full details of affected products.

Accidents

Diethylene glycol and ethylene glycol are toxic to humans and can be fatal.

The substandard products indicated in this warning are unsafe and their use, especially by children, may result in serious injury or death. Toxic effects may include abdominal pain, vomiting, diarrhea, urinary incontinence, headache, altered Mental status and acute kidney injury can lead to death.

Advice to regulatory authorities and the public

WHO recommends that you do not use the affected products. If you or someone you know has used these Products, or if you experience an adverse reaction or unexpected side effect after use, you are advised to seek immediate medical attention. Advice from health care professionals.

WHO requests increased surveillance and attention in the supply chains of countries and regions affected by these products. It is also suggested to increase surveillance on informal/unregulated market. National regulation Authorities/Health Officials are advised to inform WHO immediately if they find these substandard products concerned country.

Manufacturers of liquid dosage forms, especially syrups containing excipients with risk of contamination with EG/DEG, e.g. Glycol, sorbitol and/or glycerin/glycerol, are urged to follow GMP requirements and test each incoming container. Batch for ethylene glycol and diethylene glycol before use as excipients in pharmaceutical production.

Healthcare professionals should report any cases of adverse events suspected to be associated with the use of these contaminants Medicines to National Regulatory Authorities/National Pharmacovigilance Centre.

WHO Global Surveillance and Monitoring System

#Medical #product #alert #N82023 #Substandard #contaminated #syrup #suspension #medicines
Image Source : www.who.int

Leave a Comment